Quick Search:

uzh logo
Browse by:

Zurich Open Repository and Archive

Maintenance: Tuesday, July the 26th 2016, 07:00-10:00

ZORA's new graphical user interface will be relaunched (For further infos watch out slideshow ZORA: Neues Look & Feel). There will be short interrupts on ZORA Service between 07:00am and 10:00 am. Please be patient.

Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-22226

Barbour, A D; Godbole, A; Qian, J (1997). Imperfections in random tournaments. Combinatorics, Probability & Computing, 6(1):1-15.

PDF (Preprint)
View at publisher


A tournament T on a set V of n players is an orientation of the edges of the complete graph Kn on V; T will be called a random tournament if the directions of these edges are determined by a sequence {Yj[ratio]j = 1, …, (n2)} of independent coin flips. If (y, x) is an edge in a (random) tournament, we say that y beats x. A set A [subset or is implied by] V, |A| = k, is said to be beaten if there exists a player y [notin N: negated set membership] A such that y beats x for each x [set membership] A. If such a y does not exist, we say that A is unbeaten. A (random) tournament on V is said to have property Sk if each k-element subset of V is beaten. In this paper, we use the Stein–Chen method to show that the probability distribution of the number W0 of unbeaten k-subsets of V can be well-approximated by that of a Poisson random variable with the same mean; an improved condition for the existence of tournaments with property Sk is derived as a corollary. A multivariate version of this result is proved next: with Wj representing the number of k-subsets that are beaten by precisely j external vertices, j = 0, 1, …, b, it is shown that the joint distribution of (W0, W1, …, Wb) can be approximated by a multidimensional Poisson vector with independent components, provided that b is not too large.




25 downloads since deposited on 07 Apr 2010
10 downloads since 12 months

Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:07 Faculty of Science > Institute of Mathematics
Dewey Decimal Classification:510 Mathematics
Deposited On:07 Apr 2010 14:09
Last Modified:05 Apr 2016 13:26
Publisher:Cambridge University Press
Additional Information:Copyright: Cambridge University Press
Publisher DOI:10.1017/S0963548396002829

Users (please log in): suggest update or correction for this item

Repository Staff Only: item control page